North Carolina, 2016Damaging Winds in North Carolina, July 8, 2016
July 8, 2016 · NWS MHX · 12 events in 7 counties and zones
An upper level disturbance in combination with very unstable air led to numerous thunderstorms during the evening of July 8th 2016 across eastern North Carolina. Several of the storms became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance in combination with very unstable air led to numerous thunderstorms during the evening of July 8th 2016 across eastern North Carolina. Several of the storms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 8, 5:32 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 8, 5:32 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
632 PM EDT FRI JUL 8 2016
.SYNOPSIS...
A trough of low pressure will remain across the Piedmont of NC
through Saturday. A shortwave trough will pass through the region
this evening. A weak cold front will move in from the northwest
Saturday night, become stationary over the area Sunday through
Tuesday, then dissipate on Wednesday. High pressure will build
offshore late next week with a trough of low pressure to the west.
&&
.NEAR TERM /TONIGHT/...
As of 630 PM Fri...Updated to add severe ts watch in effect until
midnight for western FA. Current radar trends indicate fast moving
MCS in SW VA advancing ESE towards central NC. TOA tool indicates
this complex arriving across coastal plain counties in the next
couple of hours. Ahead of this main batch of strong/severe
convection, individual storms are developing and may move into the
FA before the main MCS arrives. Have updated text products/grids
to add likely TS for wrn zones with enhanced 'damaging wind gusts'
wording in ZFP. Storms should move out over the waters or weaken
by around midnight.
Previous discussion...As of 335 PM Friday...Latest satellite
imagery indicates a strong shortwave trough moving through central
Kentucky into West Virginia and towards western portions of NC.
WNW/W flow across the area will persist tonight. Models show well-
defined shortwave approaching from the NW this evening. Latest
blend of high- resolution guidance including convective-allowing
models suggests a line of thunderstorms will cross Eastern NC this
evening, coincident with the timing of the shortwave trough aloft.
Some isolated showers have developed across Martin county though
greater coverage is not expected until later this evening. Trended
pops with latest guidance and increasing to chance pops for inland
locations between 22-02Z. Forecast soundings indicate unstable and
moist conditions this afternoon and evening with MLCAPE values
exceeding 2200 J/KG and PWATS around 1.90 inches. 0-6km shear
values peak around 25-30 kt this evening. Should thunderstorms
become severe, the biggest threat will be damaging wind gusts and
hail. SPC has upgraded the western MHX CWA to Slight Risk for this
evening.
Showers/thunderstorms should exit off the coast around 06Z with
most areas becoming dry by 09Z. Overnight temps will remain warm
due to persistent westerly flow with a warm/moist airmass in
place. Minimum temps will fall into the mid 70s inland to around
80 along the coast and Outer Banks.
&&
.SHORT TERM /Saturday/...
As of 345 PM Friday...Strong shortwave trough and associated
precip should be off the coast by sunrise Saturday morning. Heat
and humidity will be the main concern for Saturday as low level
thicknesses increase to 1430-1440 meters in westerly flow, with
dewpoints similar to today, low/mid 70s. Heat indices will range
105-108 degrees for areas away from the coast Saturday, thus have
issued a Heat Advisory for Eastern NC from roughly 15-23Z. Will
need to monitor conditions at Manteo/Kill Devil Hills where heat
may not be as high but dewpoints may reach higher values, possibly
leading to heat index values above 105. Confidence is low for the
Outer Banks Dare county so will hold of including it in the Heat
Advisory for now.
Forecast soundings indicate it will be fairly unstable Saturday
afternoon with MLCAPE above 2000 J/KG. PWATs fall back below 1.75
inches, while shear remains weak, and we will be lacking any
upper level forcing. Despite the negative moisture and shear
factors, cannot completely rule out a shower or thunderstorms
Saturday afternoon, thus have added a small slight chance pop for
the afternoon hours from roughly 4-8pm EDT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 230 PM Friday...Drier air will continue over the region Sat
Night and Sunday with precip waters values dropping to around 1.5
inches. A weak front will drop into the area later Sat Night and
Sunday but given lack of moisture and lift will cont with pop
free fcst. Minimal change in temps with lows in 70s Sat Night and
highs mainly 90 to 95 Sunday...dewpts will be lower Sunday
keeping heat index values below 100.
Sunday night through Wed...Rain chances will increase through
this period with deep moisture returning as precip water values
increase to around 2 inches. Weak frontal boundary will remain in
the vicinity of eastern NC thru Tue then dissipate Wed. Given
daytime heating and the stalled boundary, will forecast mainly chc
pops for the period. Temps will be seasonal with highs upr 80s to
lower 90s and lows in the 70s.
Wednesday Night through Friday...A return to a more typical
summertime pattern for mid to late week with Bermuda high pressure
offshore and a weak trough inland leading to warm humid weather
and a daily low chance of showers/thunderstorms. Temperatures
remain hot with highs low/mid 90s inland and lows mid/upper 70s.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short term /through Saturday Afternoon/...
As of 630 pm Fri...VFR conditions expected through the TAF
period. However...brief MVFR/IFR conditions are possible during
thunderstorms that will be entering the region from the west and
traveling SE. Tempo very gusty winds possible with the
strong/severe storms. Convection should exit by midnight and mid
level clouds will settle in after that. Skies should be mostly
clear Saturday morning under a light W wind.
Long Term /Saturday Night through Wednesday/...
As of 230 AM Friday...Generally dry weather and VFR conditions
thru Sunday. Scattered SHRA/TSRA expected Sun Night thru Wed As
moisture increases and a front stalls in the vicinity. Still
think most of the time will be VFR but occasional sub VFR poss in
convection from time to time...also may see some patchy late
night fog/low stratus develop.
&&
.MARINE...
Short term /Tonight and Saturday/...
As of 630 PM Friday...Latest surface and buoy data indicate WNW
to WSW winds 5-15 kt with seas range mostly 2-4 ft across the
waters. The Piedmont trough will continue inland while the Bermuda
high remains offshore through Saturday. West flow today will back
slightly to southwest tonight. A strong shortwave trough aloft
will cross the waters late tonight and may bring a brief round of
thunderstorms across the Eastern NC coastal waters, and if they
hold together, could be strong wind gusts, so mariners are urged
to monitor potential MWS or SMW warnings for severe storms. Winds
will become mostly WSW Saturday and remain 5-15 kt, except for the
central waters where winds may build closer to 20 kt during the
afternoon hours. Seas will remain 2-4 feet tonight, with some 3-5
ft seas Saturday afternoon south of Diamond Shoals.
Long Term /Saturday Night through Wed/...
As of 230 PM Friday...Weak front will sag into the region Sat
Night then stall in the vicinity through Tue and dissipate mid
week. Think srn tier will see predominately S/SW winds. Over
northern tier some periods of onshore E to NE winds will be poss
from time to time with front in area. Overall speeds look to
remain aob 15 kts with seas mainly 2 to 4 feet with outer central
and srn waters having best chcs to see the 4 footers.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from 11 AM to 7 PM EDT Saturday for NCZ029-
044>047-079>081-090>095-098.
MARINE...None.
&&
SYNOPSIS...DAG
NEAR TERM...DAG/TL
SHORT TERM...DAG
LONG TERM...RF/CTC
AVIATION...RF/TL/SGK
MARINE...RF/DAG/TLHazardous weather outlook, Jul 8, 5:36 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
636 PM EDT FRI JUL 8 2016
NCZ045>047-081-094-095-092245-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-PAMLICO-CARTERET-
636 PM EDT FRI JUL 8 2016
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. IF STORMS HOLD
TOGETHER AS THEY HEAD TOWARDS THE COAST, THEY MAY BE STRONG TO
POSSIBLY SEVERE WITH DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ029-044-079-080-090>093-098-092245-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-ONSLOW-
636 PM EDT FRI JUL 8 2016
...SEVERE THUNDERSTORM WATCH 363 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ103-104-092245-
OUTER BANKS DARE-OUTER BANKS HYDE-
636 PM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HEAT ADVISORIES MAY BE NEEDED SATURDAY FOR HEAT INDEX VALUES
APPROACHING 105 DEGREES NORTH OF OREGON INLET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 8, 2:29 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND DMG WINTERVILLE 35.53N 77.40W
07/07/2016 PITT NC EMERGENCY MNGR
TREE DOWN ON HWY 903 WINTERVILLE
&&
EVENT NUMBER MHX1600258
TLSpecial weather statement, Jul 8, 6:37 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
737 PM EDT FRI JUL 8 2016
NCZ029-044-080-090030-
BEAUFORT-PITT-MARTIN-
737 PM EDT FRI JUL 8 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
BEAUFORT...MARTIN AND NORTHERN PITT COUNTIES...
AT 736 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SCOTLAND NECK TO TARBORO TO NEAR
ROCKY MOUNT. MOVEMENT WAS SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WILLIAMSTON...ROBERSONVILLE...PITT GREENVILLE AIRPORT...
DOWDY FICKLEN STADIUM...EAST CAROLINA UNIVERSITY...JAMESVILLE...
HAMILTON...OAK CITY...PARMELE...EVERETTS...FALKLAND...HASSELL AND
BEARGRASS.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3601 7721 3593 7719 3594 7713 3593 7709
3594 7705 3589 7702 3586 7704 3586 7701
3589 7695 3586 7690 3582 7689 3560 7713
3555 7748 3570 7763 3580 7747 3583 7739
3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2336Z 313DEG 20KT 3606 7741 3592 7756 3590 7773
5Thunderstorm Wind, Martin
- When
- July 8, 7:25 PM EST
- Where
- Martin County, Robersonville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 35.820, -77.250
Very strong winds blew down trees and damaged a few structures.
Thunderstorm Wind, Greene
- When
- July 8, 8:15 PM EST
- Where
- Greene County, 1.69 mi E of Walstonburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.600, -77.670
Strong winds blew down trees across Greene County.
Thunderstorm Wind, Pitt
- When
- July 8, 8:20 PM EST
- Where
- Pitt County, 0.89 mi NW of Mc Gowans Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.530, -77.330
Strong winds blew down a fence along the baseball field at DH Conley High School.
Thunderstorm Wind, Pitt
- When
- July 8, 8:20 PM EST
- Where
- Pitt County, 0.89 mi NE of Belvoir
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.710, -77.460
Strong winds blew down trees near Belvoir.
Thunderstorm Wind, Craven
- When
- July 8, 8:35 PM EST
- Where
- Craven County, 3.46 mi ENE of Perfection
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.260, -77.210
Strong winds damaged a structure on River Road southwest of Vanceboro.
Thunderstorm Wind, Craven
- When
- July 8, 8:55 PM EST
- Where
- Craven County, 1.38 mi N of Trent Woods
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.120, -77.080
New Bern ASOS measured a peak gust of 58 mph.
Thunderstorm Wind, Craven
- When
- July 8, 9:15 PM EST
- Where
- Craven County, 2.82 mi SSW of Riverdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.940, -76.990
Strong winds blew down trees onto Highway 70 near Catfish Lake Road northwest of Havelock.
Thunderstorm Wind, Craven
- When
- July 8, 9:20 PM EST
- Where
- Craven County, 1.84 mi WSW of Cherry Pt Usnr
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.890, -76.930
Strong winds blew down trees and a fence near Havelock.
Thunderstorm Wind, Jones
- When
- July 8, 9:20 PM EST
- Where
- Jones County, Maysville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.900, -77.230
Strong winds damaged a gazebo and blew a trampoline a long distance.
Thunderstorm Wind, Onslow
- When
- July 8, 9:20 PM EST
- Where
- Onslow County, 1.38 mi N of Kellumtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.740, -77.320
Strong winds blew down trees onto Highway 24 east of Jacksonville.
Thunderstorm Wind, Carteret
- When
- July 8, 9:30 PM EST
- Where
- Carteret County, 2.19 mi SW of Holly Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.780, -76.930
Strong winds blew down a tree onto Robert Road west of Newport.
Thunderstorm Wind, Craven
- When
- July 8, 9:30 PM EST
- Where
- Craven County, 1.84 mi WSW of Cherry Pt Usnr
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.890, -76.930
Strong winds blew down a large tree on the west side of Havelock.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635703, 635704, 635705, 635706, 635707, 635711, 635708, 635709, 635710, 635712, 635713, 635714.